Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 64, NWS Albuquerque, NM

June 17, 2008Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2008, 2:03 PM MDT for Union County, New Mexico. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 2:03 PM MDT (20:03 UTC)
Expired
Jun 17, 2008, 2:50 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Union County, NM

The radar

The Pueblo radar (KPUX), 199 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:20 PM MDTHAIL 1.7520 Nne Seneca, NMGOLF BALL SIZE HAIL ALONG HGWY 456 AND 408

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 172003
SVRABQ
NMC059-172100-
/O.NEW.KABQ.SV.W.0064.080617T2003Z-080617T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 300 PM MDT

* AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN UNION COUNTY...OR ABOUT 32 MILES NORTH OF CLAYTON...
  AND MOVING EAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN UNION COUNTY AROUND 220 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3689 10300 3688 10299 3677 10299 3677 10300
      3685 10334 3699 10331 3699 10329 3700 10299
TIME...MOT...LOC 2003Z 280DEG 18KT 3691 10321

$$

19
1 follow-up statement
000 
WWUS55 KABQ 172050
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT TUE JUN 17 2008

NMC059-172059-
/O.CAN.KABQ.SV.W.0064.000000T0000Z-080617T2100Z/
UNION-
249 PM MDT TUE JUN 17 2008

...SEVERE THUNDERSTORM WARNING CANCELLED FOR NORTHEASTERN UNION
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS EXITED THE WARNED AREA...THEREFORE THE WARNING HAS
BEEN CANCELLED.

THIS STORM PRODUCED GOLF BALL SIZE HAIL WEST OF KENTON OKLAHOMA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3689 10300 3688 10299 3677 10299 3677 10300
      3685 10334 3699 10331 3699 10329 3700 10299
TIME...MOT...LOC 2049Z 280DEG 18KT 3687 10293

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:14 AM MDT, 10 hours 49 minutes earlier.

Area forecast discussion, Jun 17, 3:14 AM MDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 AM MDT TUE JUN 17 2008

.DISCUSSION...ANOTHER INTERESTING DAY WEATHER-WISE SHOULD BE ON
TAP FOR THE STATE TODAY. HIGHER MOISTURE VALUES CONTINUE TO ADVECT
WESTWARD ACROSS NEW MEXICO WITH MANY LOCATIONS IN CENTRAL NEW
MEXICO SEEING DEW POINT READINGS IN THE 50S. THIS MOISTURE
ADVECTION HAS TAKEN PLACE LARGELY AS THE RESULT OF A BACK DOOR
FRONT ACROSS THE REGION.

MUCH OF THE EASTERN THIRD OF THE STATE WILL HAVE A SLIGHT RISK OF
SEVERE WEATHER PER SPC OUTLOOK. GIVEN THE AVAILABILITY OF
MOISTURE...UNSTABLE ENVIRONMENT AND FLOW PATTERN ALOFT...THIS
SEEMS MORE THAN REASONABLE. THE STRONGER STORMS WILL BE CAPABLE OF
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. WE SHOULD ALSO
SEE A REDEVELOPMENT OF HIGH-BASED STORMS ACROSS WESTERN SECTIONS
OF THE STATE. THESE STORMS WILL BE PRIMARILY CAPABLE OF PRODUCING
DRY LIGHTNING AND GUSTY WINDS. OVERALL...THE DEVELOPMENT OF STORMS
SEEMS MORE LIKELY TODAY THAN THE LIMITED ACTIVITY WE OBSERVED
MONDAY AFTERNOON AND EVENING.

NOT MUCH CHANGES THROUGH THURSDAY...WITH SHOWERS AND THUNDERSTORMS
A RISK EACH AFTERNOON AND EVENING. WE CONTINUED TO FOLLOW THE NAM
SOLUTION MORE CLOSELY FOR THE FORECAST PACKAGE...AS IT SEEMS TO
HAVE A MUCH BETTER HANDLE ON THE MOISTURE PROFILE ACROSS THE STATE
AS WELL AS CONVECTIVE POTENTIAL. SPC SEEMS TO WANT TO LESSEN THE
RISK OF SEVERE WEATHER OVER EASTERN SECTIONS OF THE STATE
GRADUALLY THROUGH THURSDAY. NOT SURE IF THIS IS A BUY IN TO THE
GFS SOLUTION OR NOT. GIVEN THAT WE HAVE DISCOUNTED IT FOR THE MOST
PART...I AM NOT SURE HOW QUICKLY I WANT TO LET GO OF THAT
POTENTIAL IN THE PUBLIC FORECAST.

WITH THE UPPER RIDGE NOT MOVING MUCH THROUGH THE PERIOD THERE IS
NO COMPELLING REASON TO ALTER THE FORECAST SCENARIO MUCH THROUGH
THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND. AS A
RESULT...PROBABILITIES OF PRECIPITATION REMAIN IN THE FORECAST
THROUGH THAT PERIOD BEFORE SOME MODEST DRYING TAKES HOLD EARLY
NEXT WEEK.

&&

.AVIATION...FAIRLY EXTENSIVE AREA OF IFR AND LOCALLY MVFR
CEILINGS TO AFFECT AREAS MAINLY NORTH OF A LINE FROM KSRR TO
PORTALES INTO MID MORNING OR SHORTLY THEREAFTER BEFORE CLEARING
OFF AS ATMOSPHERE WARMS. LOW LEVEL MOISTURE DRIVING THIS WILL MIX
OUT SLIGHTLY THIS AFTERNOON WESTERN PORTION OF THIS AREA...THOUGH
ENOUGH REMAINING TO GENERATE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MIDDAY THROUGH THE EVENING CENTRAL MT CHAIN
EASTWARD. A FEW OF THESE MAY BECOME STRONG ENOUGH TO PRODUCE LARGE
HAIL AND STRONG GUSTY WINDS. WESTERN AREAS MAY SEE A FEW VERY HIGH
BASED SHOWERS OR STORMS THIS AFTERNOON...BUT GUSTY WINDS WILL BE
MAIN HAZARD WITH THESE. MOISTURE SURGE WILL RETURN WESTWARD AGAIN
TONIGHT...THOUGH POSSIBLY NOT QUITE AS FAR WEST AS IS CASE THIS
MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...UPPER LEVEL HIGH WILL REMAIN CENTERED OVER FAR
NORTHERN MEXICO AND THE BOOTHEEL REGION THE REST OF THE WEEK.
SIGNIFICANT DEGREE OF LOW LEVEL MOISTURE TO WASH BACK AND FORTH
UNDERNEATH THIS UPPER HIGH AND WEAK SURGES OF MID LEVEL MOISTURE
WILL TRY TO ADVECT IN FROM MEXICO AROUND IT INTO MAINLY WESTERN
NEW MEXICO. MAIN THUNDERSTORM FOCUS THE NEXT FEW DAYS WILL BE
ACROSS THE EAST WITH WET STORMS THERE. ACROSS THE WEST STORMS WILL
BE FEWER IN NUMBER AND MORE DRY THAN WET. THE STORMS ACROSS THE
CENTRAL MOUNTAINS WILL BE PROBABLY MORE WET THAN DRY...ESPECIALLY
ON TODAY.

MODELS ARE IN FAIR AGREEMENT WITH DRYING THE WEST OUT ON THURSDAY
WHILE KEEPING LIMITED THUNDERSTORMS ACROSS THE EASTERN HALF.
POSSIBILITY OF REINFORCING MOISTURE...VIA A BACK DOOR FRONT ON
FRIDAY OR SATURDAY WHICH COULD INCREASE THUNDERSTORM COVERAGE
AREAWIDE...STILL THOUGH MORE DRY THAN WET OVER THE WEST.

ABOVE NORMAL TEMPERATURES WILL REMAIN THROUGH THE WEEK WITH
SIGNIFICANT INSTABILITY. HAINES INDEX VALUES WILL RANGE BETWEEN 5
AND 6 ACROSS THE WESTERN THIRD TO HALF OF THE STATE. SURFACE
HUMIDITY VALUES WILL BE THE LOWEST ACROSS THE WEST WITH POOR TO
MODERATE RH RECOVERIES. EASTERN AREAS WILL SEE HIGHER HUMIDITY AND
MODERATE TO EXCELLENT RECOVERIES. THE MOST SIGNIFICANT WIND WILL BE
ASSOCIATED WITH SHOWERS AND THUNDERSTORMS HOWEVER TERRAIN DRIVEN
THERMALS COULD PROVIDE GUSTS INTO THE MID 20S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  94  56  95  56 /   0   0   0   0
GALLUP..........................  92  48  91  48 /   0   0   0   0
GRANTS..........................  92  51  91  50 /   5   5   5   5
GLENWOOD........................  98  60  98  59 /   5   5   0   0
CHAMA...........................  83  42  83  42 /   5   5   5   5
LOS ALAMOS......................  87  54  87  54 /   5  10  10  10
RED RIVER.......................  77  41  77  42 /   5  10  20  20
TAOS............................  88  48  89  47 /   5   5  10  10
SANTA FE........................  90  56  89  55 /   5  10  10  10
SANTA FE AIRPORT................  93  58  92  56 /   5   5  10  10
ESPANOLA........................  95  54  94  53 /   5   5  10  10
ALBUQUERQUE HEIGHTS.............  97  65  96  65 /   5   5   5   5
ALBUQUERQUE VALLEY..............  98  62  97  62 /   5   5   5   5
ALBUQUERQUE FOOTHILLS...........  95  62  93  62 /   5   5   5   5
ALBUQUERQUE WEST MESA...........  97  63  97  64 /   5   5   5   5
SOCORRO.........................  98  61  97  62 /   5   0   5   5
SANDIA PARK/CEDAR CREST.........  87  53  86  53 /  10   5   5   5
MORIARTY/ESTANCIA...............  92  55  91  55 /  10   5  10  10
CARRIZOZO.......................  96  61  94  62 /  10   5  10  10
RUIDOSO.........................  88  53  86  55 /  10  10  20  10
RATON...........................  88  51  89  50 /  40  20  30  20
LAS VEGAS.......................  88  51  89  52 /  20  20  30  20
ROY.............................  87  58  87  58 /  40  20  30  20
CLAYTON.........................  87  60  88  61 /  50  30  30  30
SANTA ROSA......................  94  60  94  61 /  30  20  20  20
TUCUMCARI.......................  95  65  96  66 /  40  40  20  30
FORT SUMNER.....................  95  65  95  65 /  20  30  10  20
CLOVIS..........................  94  64  94  65 /  10  40  10  30
PORTALES........................  96  64  95  65 /  10  40  10  30
ROSWELL......................... 101  69 100  69 /  10  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/43
Hazardous weather outlook, Jun 17, 5:48 AM MDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT TUE JUN 17 2008

NMZ001>004-008>011-014>017-026-181200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
548 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST
AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY TODAY.
BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE ALONG WITH
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST
AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY ON
WEDNESDAY. BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE
ALONG WITH DEADLY LIGHTNING.

WEATHER CONDITIONS CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

NMZ005>007-012-013-018>021-181200-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
548 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS TODAY. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN AREA OF CONCERN WILL
BE EAST OF A RATON TO LAS VEGAS TO ROSWELL LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ON WEDNESDAY. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN CONCERN WILL
BE NORTHEAST OF A RATON TO CLOVIS LINE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
MUCH OF EASTERN NEW MEXICO. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 17, 8:34 AM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 AM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     13 SW MELROSE           34.30N 103.79W
06/16/2008  M60.00 MPH       ROOSEVELT          NM   AWOS

&&

GUYER
Special weather statement, Jun 17, 1:53 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT TUE JUN 17 2008

NMZ004-005-172030-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
153 PM MDT TUE JUN 17 2008

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO....STRONG THUNDERSTORM
MOVING OVER THE NORTHERN SANGRE DE CRISTO MOUNTAINS...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF RED RIVER.
MOVEMENT WAS EAST AT 33 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL COLFAX
COUNTY AND RURAL EAST CENTRAL TAOS COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

19

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:51 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt39 min
Jun 16, 9:32 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt21 min
Jun 17, 1:42 PM MDTSevere Thunderstorm WarningABQUnion63 min
Jun 17, 2:19 PM MDTSevere Thunderstorm WarningABQUnion56 min
Jun 17, 2:26 PM MDTSevere Thunderstorm WarningABQLincoln64 min
Jun 17, 2:33 PM MDTSevere Thunderstorm WarningABQColfax, Harding42 min
Jun 17, 2:46 PM MDTSevere Thunderstorm WarningABQUnion59 min
Jun 17, 2:57 PM MDTSevere Thunderstorm WarningABQColfax, Union27 min
Jun 17, 3:20 PM MDTSevere Thunderstorm WarningABQUnion55 min
Jun 17, 3:30 PM MDTSevere Thunderstorm WarningABQLincoln38 min
Jun 17, 3:45 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jun 17, 4:54 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.